Hail, Knox
- When
- June 11, 3:18 PM EST to 3:20 PM EST
- Where
- Knox County, 1.28 mi WSW of St Thomas
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.570, -87.570
Scattered thunderstorms developed across the southern half of Indiana producing a few reports of small hail and thunderstorm wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Scattered thunderstorms developed across the southern half of Indiana producing a few reports of small hail and thunderstorm wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 11, 1:22 PM EST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 222 PM EDT THU JUN 11 2009 .DISCUSSION...LOW PRES WAS FOUND NEAR STL EARLY THIS AFTERNOON ALONG WITH A WARM FRONT THAT EXTENDED EAST ACRS SRN IL AND CENTRAL IN. MOIST DEW POINTS IN THE MIDDLE 60S WERE FOUND ACRS THE AREA. S/W WAS VISIBLE NE OF IL...AND VIS PICTURES SHOW SOME BREAKS IN THE CLOUDS ACRS IL AND WRN INDIANA. MAIN FORECAST CHALLENGE TDY WL BE POPS. WITH THE WELL DEFINED S/W TO OUR WEST...AND AS IT EXPECTED TO PUSH ACRS CENTRAL INDIANA THIS AFTERNOON AND EARLY THIS EVENING...WL CONTINUE AT LEAST CHC POPS ACRS THE AREA GIVEN OUR MOIST LOWER LVLS AND FORCING ALOFT. NAM SEEMS TO HANDLE THIS FEATURE A BIT BETTER THAN THE GFS AS IT APPEARS A BIT BETTER DEFINED. FURTHER SUPPORT INCLUDES MAX HEATING AND INSTABILITY TO OCCUR THIS AFTERNOON WITH CAPES NEAR 1000 J/KG AND LI/S NEAR -3. THUS WL RAISE POPS TONIGHT BY 10-20 PERCENT...BUT WITH FORCING EXPECTED TO DEPART BY 04Z-06Z WL END PCPN CHCS BY THEN. AS FOR TEMPS...WITH PLENTY OF CLOUD LINGERING AROUND AND MID 60 DEWPOINTS WL LEAN 1-2 DEGREES WARMER ON OVERNIGHT LOWS THAN THE MAVMOS. ON FRIDAY...A DIFFUSE UPPER PATTERN BEGINS TO TAKE SHAPE ACRS THE AREA AS A WEAK AREA OF HIGH PRES BUILDS ACRS THE GRT LKS. CONVECTIVE TEMPS ON FRIDAY ARE IN THE VERY REACHABLE LOWER 70S WITH LIMITED CAPE AVAILABLE. ATTM CANNOT RULE OUT A STRAY SHRA OR TSRA ON FRI AFTERNOON...BUT MOST AREAS SHUD REMAIN DRY. THUS WL GO FOR A SLIGHT CHC POP ON FRIDAY AFTERNOON. MAVMOS HIGH TEMPS APPEAR VERY REASONABLE AND WL STICK CLOSE. GFS AND NAM AGREE THAT A POORLY DEFINED S/W WL PUSH TOWARD INDIANA LATE FRIDAY NIGHT INTO SATURDAY. WL INTRODUCE A LOW CHC POP...PARTICULARLY ACRS THE WRN PARTS OF THE FA. WITH A RELATIVELY WARM AIR MASS STILL IN PLACE ACRS INDIANA...WL CONTINUE WITH CHC POPS INTO SATURDAY. AGAIN WITH PLENTY OF CLOUDS AROUND ON FRIDAY NIGHT INTO SATURDAY WL LEAN COOLER ON HIGHS AND WARMER ON LOWS THAN MAVMOS. GFS/NAM SUGGEST DRIER AIR ARRIVING ACRS CENTRAL INDIANA WITH GOOD MIDDLE LEVEL SUBSIDENCE. THUS SUNDAY LOOKS LIKE A DRY DAY WITH SLIGHTLY COOLER TEMPERATURES. AS FOR THE EXTENDED...HIGH PRES EXPECTED TO SETTLE ARCS THE GRT LKS AND PROVIDE A DRY EASTERLY SFC FLOW ACRS INDIANA. HOWEVER MUCH WARMER AND MORE MOIST AIR WL BE FOUND JUST TO THE SOUTH OF INDIANA OVR THE TN AND MISSISSIPPI RVR VALLEYS. THIS COULD LEAD TO AN OVERRUNNING TYPE SITUATION. HOWEVER CONFIDENCE REMAINS LOW AS UPPER SUPPORT APPEARS WEAK AND INCONSISTENT. BY WED AND THURSDAY...AN UPPER RIDGE WL BUILD ACRS THE RGN AND HELP TO PUSH THE LINGERING FRONTAL BOUNDARY TO THE SOUTH ACRS INDIANA ON TUESDAY NIGHT AND INTO WEDNESDAY. ATTM THIS APPEARS TO BE THE BEST SHOT FOR PCPN. EXPECT WARMER TEMPS ON WED AND THURSDAY AS SFC FLOW BECOMES MORE SOUTHERLY BEHIND THE WARM FRONT AND UNDER THE RIDGE. .AVIATION...DISCUSSION FOR 18Z TAFS VORT MAX CURRENTLY PUSHING EWD ACRS ERN MO INTO SWRN IL. LWR CLDS HV SCTD OUT AHEAD OF THIS FEATURE ACRS SRN IL/SWRN IND WHERE MODERATE DESTABILIZATION IS OCCURRING. THIS MORNING/S UA SUGGEST CONVECTIVE TEMPS IN THIS AREA WL PROBABLY BE REACHED IN THE NEXT COUPLE OF HRS...SO XPCTG SOME CONVECTIVE ACTVTY TO DVLP AHEAD OF VORT MAX. MODELS INDICATE VORT MAX SHOULD BE E OF THE TAF SITES BY 112300Z...SO CONVECTIVE THREAT SHOULD REMAIN RATHER HIGH TIL THEN...ESPECIALLY ACRS THE SRN TERMINALS. DIFFUSE FNT WL PROBABLY SHARPEN UP A BIT AND BEGIN TO SHFT SEWD AS VORT MAX PASSES...WHICH MAY ENHANCE CONVECTIVE CHCS AS WELL. CIGS MAINLY ARND 030 XPCTD THIS AFT...WITH A TENDENCY FOR CIGS TO LWR SOME IN THE WAKE OF FNT THIS EVEN. HIGH MOISTURE CONTENT IN THE LWR LVLS COMBINED WITH THE SHALLOWNESS OF FNT MAY ALLOW FOR SOME IFR CIGS TO DVLP TOWARDS 120600Z. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...JS PUBLIC...PUMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 241 PM EDT THU JUN 11 2009 INZ067>070-121845- KNOX-DAVIESS-MARTIN-LAWRENCE- 241 PM EDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THESE STORMS WILL BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL AS THE PRIMARY THREATS. ALL STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND HEAVY RAIN. THE HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF CREEKS AND STREAMS. FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE EAST FORK OF THE WHITE RIVER AND THE WHITE RIVER. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON...SATURDAY...AND AGAIN ON TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM THAT FORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035>049-051>057-060>065-071-072-121845- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-JACKSON-JENNINGS- 241 PM EDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THE MAIN THREATS WITH THESE STORMS WILL BE FREQUENT LIGHTNING AND HEAVY RAIN. THE HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF CREEKS AND STREAMS. FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE EAST FORK OF THE WHITE RIVER AND THE WHITE RIVER. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON...SATURDAY...AND AGAIN ON TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM THAT FORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
The Evansville,IN radar (KVWX), 37 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
A thunderstorm wind gust downed a tree near Saint Thomas Road in Knox county.
A house was struck by lightning two miles northeast of Pendleton. No further information on property damage was given. The time and property damage of this event has been estimated.
Two ten inch diameter trees were downed in the town of Pendleton. It was noted that the trees were not in the best health. Some other tree limbs were also downed in the area, as well as some accumulation of pea sized hail. Also, one mile east of Pendleton on State Route 36, severe thunderstorm winds removed metal storage building doors from a shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187789, 187800, 187943, 187932.